Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Taking Methotrexate for RA. Taking injection weekly. Have dizziness and constipation. Side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I am presently taking Methotrexate for newly diagnosed RA. I am taking the injections one day a week (1ml). So far in terms of side effects it makes me tired and dizzy for a day or two, but this past week, especially these past few days my stomach has felt quite upset, with gas and constipation. I don't know if it is related to the medication, or other factors. I thought that by taking the injections I would avoid the stomach variations of side effects. is it common for this to occur? I have just had my fourth injection. Given time will it go away?
Posted Wed, 24 Jul 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 24 minutes later
Hi and thanks for the query,

I am afraid the abdominal symptoms you are experiencing might NOT be related to methotrexate. Methotrexate could contribute to gastritis, especially when used in combination with diet lately, eaten something you are not used to eating, reduced your water intake. Any fever or headaches. How many stools do you pass a day? Is constipation very recurrent with you? Any past history of abdominal disease? Any family history of colon cancer? Which other drugs are you taking?

You might need to XXXXXXX your family care doctor for a proper clinical review and management. Thanks so much and hope this helps as I wish you the best of health. Feel free asking further questions if need be, I will glad making my modest contribution. Wishing you good health and kind regards.

Bain LE, MD.
Above answer was peer-reviewed by
Follow-up: Taking Methotrexate for RA. Taking injection weekly. Have dizziness and constipation. Side effect? 15 hours later
it is good to hear that it might not be the methotrexate. I usually have at least one bowel movement a day, eat lots of fibre and drink a lot of liquid.
Before starting the methotrexate I was taking Naproxen, which I think started irritating my stomach. Then that got better, but maybe something I ate recently plus the stress of all this activated it again?
What about supplements? I am now taking a lot of glucosamine, chondroitin, vitamin b, d, frolic acid, and someone recommended turmeric supplements for the inflammation. Could any of these be contributing?
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Hi and thanks for the query,

Naproxen is a stomach irritation irritation (upper abdominal pain).

Stress is associated with intensification of gastritis crises. It could be of interest to try to inquire to identify something that disturbs or irritates your stomach from time to time, or any meal you took that you have never been exposed to. Taking antacids or proton pump inhibitors (drugs that reduce gastric secretion and irritation) for now and avoiding anti inflammatory drugs could be of help. A particular class of anti inflammatory drugs called Selective cyclo oxygenase inhibitors, like Celecoxibs have anti inflammatory actions, relief pain, but spare the stomach from being irritated. These could be used as another option.

Glucosamine has as commonest side effects, gastrointestinal upset (pain, diarrhea, gastric irritation). It is very probable that it should partly to an extent explain these symptoms. Associating it with proton pump inhibitors and antacids as earlier mentioned could help. Also, taken it with a good diet, not on an empty stomach is advisable.

For now, Glucosamine could be incriminated. taken it with food, not staying hungry for so long, associating this with antacids and proton pump inhibitors could provide relief.

I suggest you consult your rheumatologist for a complete clinical review and management. Feel free asking further questions in case you need any clarifications. I would be most grateful and glad to answer. Wishing you good health and kind regards.

Bain LE, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor